FDA Steps Up Warning for Steroids, Testosterone

by Julia Samuel on  October 26, 2016 at 3:56 PM General Health News
RSS Email Print This Page Comment
Testosterone and other steroid drugs can not only cause heart attacks, personality changes and infertility, but people can easily abuse them. So the Food and Drug Administration said it's stepping up warnings about testosterone and other steroid drugs.
FDA Steps Up Warning for Steroids, Testosterone
FDA Steps Up Warning for Steroids, Testosterone
Advertisement

"The new warning will alert prescribers to the abuse potential of testosterone and the serious adverse outcomes, especially those related to heart and mental health that have been reported in association with testosterone/anabolic androgenic steroid abuse," the FDA said in a statement.

Advertisement
The FDA has previously warned against over-promotion and overuse of testosterone replacement products, saying they can raise the risk of heart disease. They are approved to treat men will medically diagnosed low levels of testosterone.

"Reported serious adverse outcomes include heart attack, heart failure, stroke, depression, hostility, aggression, liver toxicity and male infertility. Individuals abusing high doses of testosterone have also reported withdrawal symptoms, such as depression, fatigue, irritability, loss of appetite, decreased libido and insomnia," it added.

The FDA does not approve the use of testosterone to treat the effects of aging. Anabolic steroids are synthetic variations of testosterone. They are legally prescribed to treat conditions such as delayed puberty and diseases that cause muscle loss, such as cancer or AIDS.

"But some athletes and bodybuilders abuse these drugs to boost performance or improve their physical appearance," the National Institute on Drug Abuse says.

"Long-term steroid abuse can act on some of the same brain pathways and chemicals — including dopamine, serotonin and opioid systems — that are affected by other drugs. This may result in a significant effect on mood and behavior."

Source: Medindia
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
* Your comment can be maximum of 2500 characters
Notify me when reply is posted
I agree to the terms and conditions

More News on:

Andropause / Male Menopause Adreno Cortical Carcinoma Is Your Man Moody? 
Advertisement

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Advertisement

Advertisement
Advertisement

Stay Connected

  • Available on the Android Market
  • Available on the App Store

Facebook

News Category

News Archive